Alert archive / Wisconsin / Tornado Warnings in 1999

Tornado Warning 3, NWS Green Bay, WI

July 8, 1999Marathon County, Wood County, Wisconsin

NWS Green Bay, WI issued this tornado warning at Jul 8, 1999, 7:24 PM CDT for Marathon County, Wood County, Wisconsin. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 8, 1999, 7:24 PM CDT (00:24 UTC)
Expired
Jul 8, 1999, 8:10 PM CDT
In force
46 min
Issued by
NWS Green Bay, WI
Area
Whole counties

Counties Marathon County, WI, Wood County, WI

The radar

The La Crosse radar (KARX), 140 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 8:05 PM CDTThunderstorm Wind 50Arpin, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 6:15 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1999-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1999-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 467 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
467 m²/s²
0-3 km storm-relative helicity
831 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRB 090024 RRA
TORGRB
WIC073-141-090110-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
724 PM CDT THU JUL 8 1999

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN MARATHON COUNTY IN CENTRAL WISCONSIN
  WOOD COUNTY IN CENTRAL WISCONSIN

* UNTIL 810 PM CDT

* AT 7:20 PM CDT...AREA LAW ENFORCEMENT REPORTED A TORNADO 35 MILES
  NORTHWEST OF WISCONSIN RAPIDS.  THE STORM WAS MOVING SOUTHEAST AT 45
  MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  ROZELLVILLE BY 7:35 PM
  MARSHFIELD BY 7:35 PM
  WISCONSIN RAPIDS BY 7:45 PM

A TORNADO IS ON THE GROUND!  GO TO THE BASEMENT.  IF A BASEMENT IS
NOT AVAILABLE...GO TO A SMALL INTE"RIOR ROOM ON THE LOWEST FLOOR.

MG/DAK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this tornado warning went out at Jul 8, 3:30 PM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, Jul 8, 3:30 PM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
330 PM CDT THU JUL 8 1999

FAST MOVG SYSTEM WILL PUSH ACRS WI TNGT. LATEST SFC PLOTS/PRESSURE
TENDENCY PLOTS SUGGEST LOW WILL TRACK ACRS CENTRAL WI...A BIT FARTHER
SOUTH THAN THE MODELS FCST. DESPITE CLD COVER...ATM ACRS THE SW 1/2 OF
THE STATE HAS SLOWLY DESTABILIZED. THE AIR OVER IA IS MUCH MORE
UNSTABLE...WITH SFC BASED LI/S AOB -8. SLY WINDS MAY YET ADVECT SOME OF
THIS MORE UNSTABLE AIR INTO THE SRN PART OF MY FCST AREA. IF SO...THE
POTENTIAL FOR SVR WX WILL INCR GIVEN VERY FAVORABLE WIND SHEAR ACRS THE
RGN. HOWEVER...CONFIDENCE IS TOO LOW TO INCLUDE THIS IN ZFP.

EVEN IF CONVECTION DOES NOT BECOME SVR...THERE WILL BE SCT TSTMS ACRS
THE SRN PART OF MY FCST AREA TNGT. PCPN WILL BE MORE WIDESPREAD FARTHER
NORTH...SO WILL CARRY PERIODS OF TSTMS THERE. WILL END TSTMS LATER TNGT
AS MID-LEVEL DRYING SWEEPS ACRS THE AREA.

THE NEXT CHC OF PCPN WILL COME TOMORROW AFTN AS STG UPR SYSTEM DRIVES SE
INTO THE AREA. WILL CONFINE MENTION OF PCPN TO THE AFTN ACRS THE NW PART
OF MY FCST AREA...AND KEEP A MENTION INTO THE EVENING IN THE SE. WILL
CONTINUE TO MENTION THUNDER AS SYSTEM IS CURRENTLY GENERATING TSTMS NR
LAKE WINNEPEG IN AIR MASS WITH SFC TEMPS IN THE 50S. DRIER AIR SHOULD
SWEEP ACRS THE AREA LATER TOMORROW NGT AND SATURDAY.

STAYED CLOSE TO FWC TEMPS.

WILL CONT DRY WX THROUGH MUCH OF THE XTD FCST AS WNW FLOW ALOFT SHOULD
KEEP SIG MOISTURE S OF THE AREA THROUGH THE WEEKEND. WILL INTRODUCE A
CHC OF TSTMS TUE AS NEXT FRONTAL SYSTEM BEGINS TO APPROACH FROM THE
WEST.

.GRB...NONE.

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:07 PM CDTSevere Thunderstorm WarningGRBWood63 min
Jul 8, 7:28 PM CDTSevere Thunderstorm WarningGRBPortage57 min
Jul 8, 8:02 PM CDTSevere Thunderstorm WarningGRBWaupaca, Waushara48 min
Jul 8, 8:23 PM CDTSevere Thunderstorm WarningGRBOutagamie, Shawano, Winnebago62 min
Jul 8, 8:32 PM CDTSevere Thunderstorm WarningGRBBrown, Calumet, Oconto63 min

Nearby

Tornado Warnings in Wisconsin, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.